Article Text

PDF

A complication of hip surgery

Statistics from Altmetric.com

Q1: What is the likely diagnosis?

The most likely diagnosis is heparin-induced thombocytopenia (HIT, previously called HIT II), secondary to the prophylactic low molecular weight heparin given perioperatively during orthopaedic surgery. It is caused by immune complex formation, and in some cases results in platelet activation causing thrombosis, as is seen here: heparin induced thrombocytopenia thrombotic syndrome (HITTS). The other main differential diagnosis is idiopathic thromboctytopenic purpura.

Q2: Which test should be recommended to confirm the diagnosis?

The diagnosis of HIT is confirmed by a blood test demonstrating activated IgG antibodies towards heparin complexed to platelet factor 4. Several different platelet release assay methods are available for the detection of the HIT antibody and vary among laboratories. A commonly used technique is a platelet aggregation assay; these are widely available and can assess cross reactivity to other heparin-like agents. Figure 1 illustrates platelet aggregation tracings. A bone marrow aspirate should be performed; this will show normal or increased numbers of platelets and megakaryocytes.

Figure 1

Normal platelets are suspended in normal plasma and light is shone through the suspension. When a stimulus is added, the platelets aggregate and the tracing changes as the light transmission through the mixture changes. In (A) heparin has been added to the mixture but no aggregation has occurred (control). In (B) plasma from the patient has been added to the mixture; when heparin is added, antibodies bind to the heparin and the complexes stimulate platelets to aggregate; this demonstrates HIT.

Q3: What treatment should be offered for the pulmonary embolism?

Alternative anticoagulation should be given and heparin withdrawn (if still being administered). Danaparoid, a low molecular weight heparinoid, can be used to treat thrombosis associated with HIT or alternatively, one of the immunological distinct thrombin inhibitors, for example, lepirudin, bivalirudin, or argatroban could also be used.

Discussion

There are two causes of thrombocytopenia in heparin treated patients. Heparin associated thrombocytopenia (previously know as HIT type I) is a non-thrombogenic, non-immune mediated mild thrombocytopenia (platelet count between 100 and 130 × 109/l) occurring 1–4 days after the start of heparin in approximately 25% of patients. Immune mediated heparin-induced thombocytopenia (HIT or HIT II) occurs in 1%–5% of patients where heparin is administered.1 Although more common after the use of unfractionated heparin, it can still occur after low molecular weight heparin administration, even at prophylactic doses.2 HIT typically develops in patients five days after starting heparin therapy, but can occur sooner or rarely have a delayed onset up to 28 days after treatment, as this case demonstrates.3 Immune complexes of IgG and heparin in association with a small platelet peptide, platelet factor 4, activate platelets by binding to the Fc receptors and causing platelet aggregation by releasing procoagulant active, platelet derived microparticles.

Patients may develop thrombotic episodes simultaneously or shortly after the onset of thrombocytopenia: HITTS. HITTS can occur in 25%–50% of patients with HIT.4 The cumulative frequency of HIT associated thrombosis presenting with thrombocytopenia is 50% at 30 days after the cessation of heparin.

Once HIT is diagnosed, several anticoagulation decisions need to be made. Firstly, heparin must be stopped (if still being administered). In patients who have an acute thrombotic event, a direct thrombin inhibitor or danaparoid should be initiated. Warfarin can be started as long as another antithrombin agent is being used; once the target international normalised ratio is reached, the antithrombin can be discontinued. Re-exposure to heparin after a documented episode of HIT is still a future treatment option if required but only if the patient has not been exposed to heparin for >3 months and the HIT antibody is no longer detectable.5 A baseline and daily platelet count should be performed on any patient who has a history of HIT if re-exposure to heparin is planned.

Final diagnoses

Heparin (low molecular weight)-induced thrombocytopenia (HIT) and heparin-induced thrombocytopenia thrombotic syndrome (HITTS) causing pulmonary embolus.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.